Illinois, 2016

Damaging Winds in Illinois, November 18, 2016

November 18, 2016 · NWS ILX · 2 events in 1 county or zone

A fast-moving cold front triggered scattered thunderstorms during the afternoon of November 18th. A few of the storms produced 50-60 mph wind gusts and minor wind damage along the Illinois-Indiana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A fast-moving cold front triggered scattered thunderstorms during the afternoon of November 18th. A few of the storms produced 50-60 mph wind gusts and minor wind damage along the Illinois-Indiana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 18, 2:36 PM CST, 27 minutes earlier.

Area forecast discussion, Nov 18, 2:36 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 PM CST Fri Nov 18 2016

.SHORT TERM...(This evening through Saturday)
ISSUED AT 236 PM CST Fri Nov 18 2016

Strong and deepening 994 mb surface low pressure was near Eau Claire
WI had a strong cold front extending southward across central IL
near I-55 and into southeast MO. A band of showers and a few
thunderstorms was between I-55 and I-57 and will spread across areas
east of I-57 next few hours. SPC has a marginal risk of severe
storms over eastern IL east of I-55 where MUCapes are 500-1000 j/kg
and impressive 0-6 km effective bulk shear of 55-65 kts. There is a
5% risk of damaging wind gusts and a 2% risk of tornadoes over
eastern IL mainly from I-57 east this afternoon until around 00Z/6
pm. Some lingering convection along and east of a Danville to Flora
line early this evening, the far northern CWA could see wrap around
light rain/snow showers north of Peoria overnight.

Will continue the wind advisory along and north of I-72 through 6 am
Saturday as strong/gusty SSW winds ahead of cold front shift WNW
behind the front and increase to 25-30 mph with gusts of 35 to 45
mph, strongest from Rusvhille to Bloomington northward. Strong low
pressure over NW WI to eject northeast of Lake Superior early Sat
morning, then into western Quebec by sunset Saturday. A deep upper
level low/trof over the upper MS river valley to have trof axis east
along the IL/IN border by sunrise Sat and lift across the Ohio River
valley on Sat. Should see low clouds decrease from sw to ne during
the day Sat. Unseasonably mild temperatures in the mid 60s to lower
70s (even mid 70s over Lawrence county) ahead of cold front have
been falling quickly into the 50s behind the cold front over western
IL. Temps to fall into the low to mid 30s by early Sat morning with
wind chills getting down to upper teens to mid 20s, coldest nw of IL
river. Much colder highs Sat of 40-45F, coldest from I-74 northeast
where low clouds take longer to clear. A widespread hard freeze then
expected Sat night with lows 20-25F.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 236 PM CST Fri Nov 18 2016

Chilly conditions will be ongoing to start the period, but the gusty
winds will be diminishing. However, upper/surface ridging is
expected to begin to build into the area on Sunday, which will
provide dry conditions and slowly moderating temperatures into early
Tuesday.

The next weather system of interest will track through the area
later Tuesday into Wednesday. This system will be streaming in off
the Pacific and will not have too much cold air associated with it.
Its forecast arrival time has slowed a bit, and the overall track
has trended to the north. Both of these trends support an all rain
forecast locally. Thanksgiving Day and Friday are still shaping up
to be dry behind the midweek system, with temperatures about where
they should be for late November.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM CST Fri Nov 18 2016

A strong cold front moving east into west central IL at midday
will accelerate eastward across central IL during the afternoon,
getting past CMI by 22Z. A band of showers and a few thunderstorms
expected from I-55 east during early/mid afternoon and could
briefly produce MVFR cigs/vsbys. MVFR to low end VFR ceilings
behind the cold front over IA and nw half of MO to spread eastward
across central IL tonight and then decrease from SW to NE later
Sat morning though likely lingering along I-74 into Sat afternoon.
Strong SSW winds of 17-24 kts and gusts of 25-35 kts to turn WNW
behind cold front during the afternoon and to remain strong
tonight and Sat morning. Strong pressure gradient due to deepening
996 mb surface low pressure over west central WI that lifts into
southern Lake Superior by 06Z/midnight tonight and to south of
James Bay Canada by 18Z/noon Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Saturday for ILZ027>031-036>038-
040>051-053.

&&

SHORT TERM...07
LONG TERM...Bak
AVIATION...07
Hazardous weather outlook, Nov 18, 2:27 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
227 PM CST FRI NOV 18 2016

ILZ027>031-036-037-040>042-047>051-191200-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
227 PM CST FRI NOV 18 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO NORTHWEST WINDS GUSTING FROM 35 TO 45 MPH ARE
LIKELY THROUGH EARLY SATURDAY MORNING. THE COMBINATION OF WINDS
GUSTING FROM 35 TO 45 MPH AT TIMES AND THE COLDEST AIR MASS OF THE
FALL SEASON SO FAR WILL DRIVE WIND CHILLS DOWN INTO THE UPPER
TEENS TO LOWER 20S SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL CONTINUE ON SATURDAY WITH NORTHWEST WINDS
GUSTING 30 T0 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043-053-191200-
DE WITT-MACON-MCLEAN-
227 PM CST FRI NOV 18 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING ISOLATED THUNDERSTORMS EAST OF I-55 THIS
AFTERNOON. STRONG WEST TO NORTHWEST WINDS GUSTING FROM 35 TO 45
MPH WILL BE LIKELY LATE THIS AFTERNOON THROUGH EARLY SATURDAY
MORNING BEHIND THE COLD FRONT.

THE COMBINATION OF THE GUSTY NORTHWEST WINDS AND THE COLDEST AIR
MASS OF THE FALL SEASON SO FAR WILL DRIVE WIND CHILLS DOWN INTO
THE UPPER TEENS AND LOWER 20S LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE ON SATURDAY WITH GUSTS OF 30
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-191200-
CHRISTIAN-
227 PM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL BRING ISOLATED THUNDERSTORMS THIS
AFTERNOON.

STRONG WEST TO NORTHWEST WINDS GUSTING FROM 35 TO 40 MPH WILL BE
LIKELY LATER THIS AFTERNOON THROUGH SATURDAY MORNING. THE
COMBINATION OF THE GUSTY NORTHWEST WINDS AND THE COLDEST AIR MASS
OF THE FALL SEASON SO FAR WILL DRIVE WIND CHILLS DOWN INTO THE LOW
TO MID 20S SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE ON SATURDAY WITH GUSTS OF 30
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-191200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
227 PM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO SOUTHEAST
ILLINOIS DURING THIS AFTERNOON INTO THE EARLY EVENING. A FEW
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY A TORNADO MAINLY EAST OF I-57.

AFTER PASSAGE OF THE FRONT...WEST TO NORTHWEST WINDS GUSTING FROM
35 TO 40 MPH WILL BE POSSIBLE LATER THIS AFTERNOON THROUGH
SATURDAY MORNING ESPECIALLY NORTH OF I-70. THE COMBINATION OF THE
GUSTY NORTHWEST WINDS AND THE COLDEST AIR MASS OF THE FALL SEASON
SO FAR WILL DRIVE WIND CHILLS DOWN INTO THE LOW TO MID 20S LATE
TONIGHT INTO EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE ON SATURDAY WITH GUSTS OF 30
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM TODAY.

ILZ044>046-191200-
CHAMPAIGN-PIATT-VERMILION-
227 PM CST FRI NOV 18 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO
CENTRAL AND ESPECIALLY EAST CENTRAL ILLINOIS THIS AFTERNOON INTO
THE EARLY EVENING HOURS. A FEW THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND POSSIBLY A TORNADO...ESPECIALLY
ALONG AND EAST OF I-57.

AFTER PASSAGE OF THE FRONT...WEST TO NORTHWEST WINDS GUSTING FROM
35 TO 45 MPH WILL BE POSSIBLE LATER THIS AFTERNOON THROUGH EARLY
SATURDAY MORNING. THE COMBINATION OF THE GUSTY NORTHWEST WINDS AND
THE COLDEST AIR MASS OF THE FALL SEASON SO FAR WILL DRIVE WIND
CHILLS DOWN INTO THE LOW TO MID 20S LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE ON SATURDAY WITH GUSTS OF 30
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM TODAY MAINLY FROM
I-57 EAST.

07

In the hours before

Special weather statement, Nov 18, 2:47 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CST FRI NOV 18 2016

ILZ045-046-055>057-182130-
EDGAR-CHAMPAIGN-DOUGLAS-COLES-VERMILION-
247 PM CST FRI NOV 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLES...VERMILION...
EDGAR AND EASTERN DOUGLAS COUNTIES UNTIL 330 PM CST...

AT 246 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROSSVILLE TO NEAR BROCTON. MOVEMENT WAS
EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...PARIS...HOOPESTON...GEORGETOWN...WESTVILLE...TILTON...
CATLIN...OAKWOOD...CHRISMAN...ROSSVILLE...RIDGE FARM...OAKLAND...
NEWMAN...FAIRMOUNT...SIDELL...BELGIUM...HUME...BROCTON...ALLERTON AND
REDMON.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 203 AND 220.

LAT...LON 3960 8754 3962 8808 4048 8769 4048 8753
      3962 8753
TIME...MOT...LOC 2046Z 275DEG 43KT 4041 8763 3968 8796

BARKER

The radar

The Indianapolis radar (KIND), 128 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
November 18, 3:03 PM CST to 3:08 PM CST
Where
Vermilion County, Catlin
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.070, -87.700

Numerous power lines were blown down in Catlin.

Thunderstorm Wind, Vermilion

When
November 18, 3:15 PM CST to 3:20 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous power lines were blown down in Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661348, 661347.